Arizona, 2017Heavy Rain in Arizona, July 9, 2017
July 9, 2017 · NWS FGZ · 3 events in 1 county or zone
Thunderstorms produced heavy rain in central Yavapai County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced heavy rain in central Yavapai County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 9, 9:53 AM MST, 4 hours 47 minutes earlier.
Area forecast discussion, Jul 9, 9:53 AM MST, 4 hours 47 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
953 AM MST Sun Jul 9 2017
.SYNOPSIS...The daily monsoon pattern of afternoon and evening
showers and thunderstorms will continue through the weekend and
into next week. Temperatures will return to normal levels, with
higher relative humidity values.
&&
.UPDATE...
No significant chances to the forecast this morning. Have updated
pops and wx as confidence contiues to grow over widespread showers
and thunderstorms this afternoon and evening. Latest upper air
sounding shows an increase in precipitable water from yesterday
morning up to 0.84 from 0.75. This is due to moisture in the lower
parts of the atmosphere, which should decrease the potential for
damaging winds ever so slightly.
A thin cape profile above the lifted condensation level at
roughly the same height as yesteredays sounding (roughly 540
mbar) suggests that high based storms will have limited potential
for large hail, however slow moving steering flow should generally
push storms towards the west northwest today at or arround 10 to
15 mph.
Once again the main threats look to be strong outflow winds and
flash flooding, with a lesser chance of damaging hail. Most
storms are expected to diminish around sunset as thermal mixing
shuts off.
&&
.PREV DISCUSSION /318 AM MST/...A well developed monsoonal
circulation is in place across the southwest. High pressure has
moved very little in the past few days and remains centered just
west of the four corners, where it will remain into the coming
week. The high pressure ridge will flatten and gradually shift
east through the week but no major pattern changes are anticipated
as we remain in a favorable monsoon pattern.
Instability from daytime heating will drive thunderstorm
development again this afternoon. Storms are expected to develop
first along the rim country and White Mountains, and will spread
into the lower elevations this evening. Steering flow is weak
leading to slow moving storms with propagation driven more by
outflow boundaries. Storms have been producing more rainfall each
day with a few storms measuring near 1" of rain south of the rim
on Saturday. This trend will continue today with localized areas
seeing 0.75" to 1.00"+ of rainfall. Gusty winds up to 50 mph and
small hail will also be possible today. Some of the hi-resolution
model guidance suggests showers and storms continuing into the
nighttime hours so we have trended upward keeping scattered
showers/storms in the forecast through the overnight hours.
A typical monsoon pattern will continue through the coming week
with daily showers and thunderstorms and near normal temperatures.
We may see a slight shift east of the monsoonal moisture plume by
the mid to latter part of next week.
&&
.AVIATION...For the 18Z package...Expect scattered to numerous
SHRA/TSRA with isolated +TSRA developing later this morning and
afternoon. Strongest storms may produce wind gusts over 40 kts and
brief MVFR/IFR visibilities. Storm intensity and coverage will
gradually diminish after 02Z. Aviation discussion not updated for
TAF amendments.
&&
.FIRE WEATHER...Cooler temperatures and increased low level moisture
are expected early this week, though gusty and erratic outflow winds
should still be anticipated. The cooler temperatures and increased
moisture will result in higher minimum relative humidity values and
higher chances of wetting rains.
Tuesday through Thursday...The district will be in a medium grade
monsoon pattern during this time. Expect scattered to numerous
showers and thunderstorms each day.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC...Suk/MCT
AVIATION...KD
FIRE WEATHER...TPS
For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Jul 9, 3:24 AM MST, 11 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
324 AM MST Sun Jul 9 2017
AZZ004>018-037>040-100700-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
324 AM MST Sun Jul 9 2017
This hazardous weather outlook is for Apache...Coconino...
Northern Gila...Navajo...and Yavapai Counties in Northern
Arizona.
.DAY ONE...Today and Tonight
Scattered to numerous showers and thunderstorms will develop today
and last through this evening, and perhaps even into the
overnight hours. Storms will produce moderate rainfall and gusty
outflow winds up to 40-50 MPH. Localized areas may see heavy
rainfall exceeding 1.00". Small hail is also possible.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Expect a typical monsoon pattern with scattered thunderstorms
developing each day. Thunderstorm hazards will include lightning,
moderate rainfall, and small hail.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Heavy Rain, Yavapai
- When
- July 9, 2:40 PM MST to 3:05 PM MST
- Where
- Yavapai County, 2.2 mi SE of Whipple to 1.09 mi SSW of Goodwin
- Reported by
- Trained Spotter
- Coordinates
- 34.530, -112.420
More than an inch of rain fell in 25 minutes at the Prescott Courthouse.
Heavy Rain, Yavapai
- When
- July 9, 4:00 PM MST to 6:30 PM MST
- Where
- Yavapai County, 1.49 mi SSE of Iron Spgs to 3.42 mi ENE of (Prc)prescott Arpt
- Reported by
- Trained Spotter
- Coordinates
- 34.560, -112.560
Thunderstorms produced 0.93 inches of rain from 1600 to 1830. The maximum rainfall rate was 3.6 inches an hour.
Heavy Rain, Yavapai
- When
- July 9, 10:30 PM MST to 10:45 PM MST
- Where
- Yavapai County, 4.6 mi E of Entro to 6.34 mi S of Jerome
- Reported by
- Emergency Manager
- Coordinates
- 34.610, -112.320
A thunderstorm produced half to three-quarters of an inch of rain in 15 minutes, minor street flooding, peak sized hail, and 50 MPH wind gusts. Small (less than two inches in diameter) tree branches were blown down. Brawshaw Middle School reported 1.20 inches of rain.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, July 9 to 13, 201730 injured · 4 events
- Tornadoes and Hail in Minnesota, July 9, 2017$2.1 million · EF1 · 53 events
- Flood in Indiana, July 9, 20171 death · 1 injured · $1,000 · 1 event
- Rip Current in North Carolina, July 9, 20171 death · 1 event
- Flash Flooding and Hail in Wisconsin, July 9 to 10, 2017$1.6 million · 1.25 in hail · 4 events
- Hail and Damaging Winds in Iowa, July 9 to 10, 2017$400,000 · 1.75 in hail · 14 events
- Flash Flooding in Utah, July 9 to 12, 2017$200,000 · 4 events
- Lightning Strikes in Georgia, July 9, 2017$55,000 · 2 events
- Flash Flood and Lightning Strikes in Texas, July 9, 2017$25,000 · 3 events
- Flash Flood in South Carolina, July 9, 2017$15,000 · 1 event
- Hail and Damaging Winds in South Dakota, July 9, 2017$6,000 · 1 in hail · 5 events
- Hail and Damaging Wind in Minnesota, July 9, 20171.75 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708128, 708326, 708515.